Adverse cardiovascular outcomes associated with concurrent use of clopidogrel or ticlopidine and proton-pump inhibitors in patients undergoing percutaneous coronary intervention

Heart and Vessels, 04/02/2012

New lesion formation in the coronary arteries was shown to be increased when proton–pump inhibitors (PPI) was coprescribed for the thienopyridine users.

Methods

  • A retrospective cohort study.
  • Authors assessed the cardiovascular outcomes associated with the concurrent use of PPI and clopidogrel or ticlopidine in the well–characterized 1286 patients with coronary artery disease (CAD) undergoing percutaneous coronary intervention (PCI) in the University of Tokyo Hospital.
  • In the Japanese patients with CAD undergoing PCI, the concurrent use of PPI was significantly associated with increased risk for major adverse cardiovascular events in the ticlopidine users (hazard ratio 2.63; 95 % confidence interval 1.65–4.18; P < 0.001), but not in the clopidogrel users.

Results

  • In the clopidogrel users as well as the ticlopidine users, PPI use did not affect the occurrence of target lesion revascularization, but significantly increased the risk for new lesion formation in the coronary arteries, which required subsequent revascularization.
  • The adverse cardiovascular effects of the concurrent use of PPI and ticlopidine were identified in the patients with CAD undergoing PCI.

Print Article Summary Cat 2 CME Report